• Alison Cowell

Parkinsonism ... cause or effect?

Updated: Jan 14, 2019

We have an increasing epidemic of unwanted side effects from medications, yet no-one is addressing the issue (but you can help! See below)


Whilst I was in New Zealand preaching to the world and his wife about the dangerous side effects of medications, my own mother was falling victim to just that on the other side of the world.


It transpired that following a health check on her 84th birthday, she was prescribed a raft of medication for everything from high blood pressure to bladder infections (despite the fact that she suffered with neither). My Mum’s weakness, if she had one, was her breathing. She used to suffer with asthma but as she aged, she rarely needed to resort to her stand-by inhaler. She was fit, happy and healthy and was often taken for 20 years younger. Sharp minded with a great sense of humour, she loved life and took pleasure in regularly traveling with my Dad to see her grandchildren.


I returned to the UK in June after almost 13 years living and working in New Zealand. I had noticed that on my previous couple of visits home, Mum was very slow on her feet and didn’t seem as confident as usual. (Given that my visits were usually confined to Christmas they were short and frantic with a host of other family members, and I didn’t really sit down and talk to Mum at length about her health!). The change in her prompted my decision to return to the UK, so that I could be with both her and Dad in their golden years.


Within days of my return, Mum informed me that she had been diagnosed with Parkinson’s Disease. What?! She told me she had seen a geriatrist who had concluded her various collection of symptoms were the result of having Parkinson’s Disease and promptly prescribed the common medication for it. Whoa…..hold on.


I recall Mum saying she hadn’t felt ‘right’ since her 84th birthday. That got me thinking about her health check and the medications she was prescribed at that time. I asked her to tell me all her symptoms, and I made a list (which was worryingly long). I then looked at her medications and the side effects almost mirrored the list I had. Mum admitted that she was overwhelmed with everything she had to take.


I went with her to see her doctor and we discussed our concerns. He agreed that she could stop taking all the medications to see how her body responded. On our return 4 weeks later, her blood pressure was perfect (it always had been) she had no bladder issues (she’d never had any) she had stopped hallucinating and she was far more positive mentally. However, she still had impaired mobility and other symptoms of Parkinsonism.


Parkinsonism can be caused by:

  • Parkinson’s Disease (impaired cells in the brain)

  • The after effects of a stroke

  • Side effects of specific medications, a condition known as Drug Induced Parkinsonism (DIP)

I’m pretty sure my Mum has DIP. That said, she also reported that she felt she had had ‘a slight stroke a while ago’ which, although recorded by the geriatrist, had never been followed up. In most cases of DIP, once the medication is stopped, the negative symptoms stop. However, the longer an individual remains on the medication, the less likely they are to return to their normal state.


To say I am frustrated by my Mum’s situation is an understatement. Sadly, I know she is not alone. There are literally millions of people all over the world suffering from symptoms (Parkinsonism being just one) that have been caused by medications that they simply don’t need; or, if they do, then the side effects are worse than the condition being treated.


Please, please, please, if you or anyone you know is taking a medication of any sort for any reason, check the side effects! My message is not about ditching medications. I recognise that we are privileged to be living in an age and time when research can offer so much. But just as food affects us all differently, so do medications. One man’s meat is quite literally another man’s poison.


YOU CAN HELP STOP THIS EPIDEMIC!

I am keen to gather as many examples as possible where side effects of medications can be directly linked to new, unwanted, symptoms. I hope to bring this matter under the spotlight.


If you are aware of anyone, yourself included, having experience of this, please email alisoncowellspeaker@gmail.com for a questionnaire.


NB: I’m not referring to side effects that were immediate and obvious resulting in cessation of the medication. Rather, it’s the realisation that the ‘new’ problem/symptom being experienced only began as a result of taking medication listing it as a side effect.


For example: a client I saw in New Zealand had osteoporosis and was prescribed the most common medication for dealing with it. She then starting to suffer from extreme rashes and bleeding of her skin. She was prescribed steroid creams and strong antibiotics to manage that. The antibiotics made her feel sick, so she was prescribed anti-nausea medication. Separately, I was called in by her son to see if her rashes and nausea could be caused by a food intolerance as the creams and antibiotics were not helping. The bleeding skin had become so bad that she was having to have carers change her bedding and dressings every day. Unpicking her story, it seemed clear to me that the osteoporosis medication was the culprit. Once she stopped taking it (after a frustrating exchange with her doctor who was adamant there was no connection), her skin went back to normal and her nausea disappeared. A classic example of symptoms being treated completely separately when they were absolutely linked by the side effects of medication.


If you need any further clarification, do let me know when you get in touch. I have a feeling we are only seeing the tip of the ice-berg at the moment!


262 views

Copyright © 2019 Alison Cowell

  • Facebook Social Icon
  • Twitter Social Icon
linkedin.jpg